Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 59, NWS Las Vegas, NV

August 2, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2014, 5:13 AM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 5:13 AM MST (12:13 UTC)
Expired
Aug 2, 2014, 7:15 AM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 26 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS55 KVEF 021213
FFWVEF
AZC015-021415-
/O.NEW.KVEF.FF.W.0059.140802T1213Z-140802T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM MST SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 715 AM MST

* AT 511 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER EXTREME WEST CENTRAL MOHAVE 
  COUNTY NEAR WILLOW BEACH...OR 16 MILES SOUTHEAST OF BOULDER        
  CITY. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WILLOW BEACH...
  WILLOW BEACH ROAD...
  MAINLY RURAL AREAS OF EXTREME WESTERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.

&&

LAT...LON 3573 11459 3577 11471 3579 11470 3581 11472
      3583 11469 3585 11471 3587 11466 3591 11470
      3594 11470 3596 11461 3583 11455

$$

WOLCOTT
2 follow-up statements
246 
WGUS75 KVEF 021313
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM MST SAT AUG 2 2014

AZC015-021415-
/O.CON.KVEF.FF.W.0059.000000T0000Z-140802T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
613 AM MST SAT AUG 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MST FOR 
EXTREME WEST CENTRAL MOHAVE COUNTY...

AT 606 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. AREA RAINFALL GAUGES HAVE REPORTED BETWEEN 0.20-0.63 INCHES OF 
PRECIPITATION IN THE AREA...WITH SOME RADAR ESTIMATES OVER ONE INCH 
IN BASINS THAT FEED INTO WILLOW BEACH. USE EXTREME CAUTION IN THE 
AREA...WASHES FLOW ALONG AND OVER WILLOW BEACH ROAD.

LOCATIONS IMPACTED INCLUDE...
WILLOW BEACH...
WILLOW BEACH ROAD...
MAINLY RURAL AREAS OF EXTREME WESTERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.

&&

LAT...LON 3573 11459 3577 11471 3579 11470 3581 11472
      3583 11469 3585 11471 3587 11466 3591 11470
      3594 11470 3596 11461 3583 11455

$$

WOLCOTT
303 
WGUS75 KVEF 021408
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 AM MST SAT AUG 2 2014

AZC015-021415-
/O.EXP.KVEF.FF.W.0059.000000T0000Z-140802T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
708 AM MST SAT AUG 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 AM MST FOR EXTREME 
WEST CENTRAL MOHAVE COUNTY...

SHOWERS AND THUNDERSTORMS WERE TAPERING OFF OVER THE WILLOW BEACH 
AREA AND THE THREAT OF NEW FLASH FLOODING IS DIMINISHING RAPIDLY. 
RUNOFF FROM EARLIER RAINFALL MAY STILL BE IMPACTING THE AREA...AND 
IT IS UNKNOWN IF THE WILLOW BEACH ROAD IS PASSABLE AT THIS TIME. USE 
EXTREME CAUTION IF TRAVELING IN THE AREA. A FLOOD ADVISORY REMAINS 
IN EFFECT.

LAT...LON 3573 11459 3577 11471 3579 11470 3581 11472
      3583 11469 3585 11471 3587 11466 3591 11470
      3594 11470 3596 11461 3583 11455

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:00 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 2:00 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 AM PDT SAT AUG 2 2014

.SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH A RISK OF HEAVY
RAIN CAN BE EXPECTED TODAY AND SUNDAY AS DEEPER MOISTURE AND A
POTENT UPPER LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS WILL BE
FOLLOWED BY A DRYING TREND FROM SOUTHWEST TO NORTHEAST EARLY NEXT
WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...NOT MUCH CHANGE TO PREVIOUS
THINKING. POTENT UPPER LEVEL DISTURBANCE NEAR THE BAJA SPUR THIS
MORNING WAS STILL TRACKING NORTHWARD AND ADVECTING DEEP SUBTROPICAL
MOISTURE NORTHWARD AROUND ITS EASTERN SEMICIRCLE. DEEP MOISTURE WILL
OVERSPREAD OUR AREA TONIGHT THROUGH SUNDAY NIGHT AND THE DISTURBANCE
WILL SLOWLY TRACK NORTH ACROSS SOUTHERN CALIFORNIA...HELPING TO LIFT
THE MOIST AIRMASS AND PRODUCE LOCALLY HEAVY RAIN. FLASH FLOOD WATCH
LOOKS GOOD AND WILL REMAIN IN PLACE. TEMPERATURES WILL BE
UNSEASONABLY COOL WITH THE CLOUD COVER AND RAINFALL...BUT THE HIGH
MOISTURE CONTENT WILL MAKE IT FEEL QUITE STICKY.

.LONG TERM...MONDAY THROUGH THURSDAY...THE UPPER LOW MOVING UP FROM
THE SOUTH IS FORECAST BY ALL THE MODELS TO BE CENTERED OVER WESTERN
NEVADA MONDAY MORNING WITH ANOTHER SHORTWAVE ROTATING AROUND THE
BASE OF THE LOW INTO THE FORECAST AREA. THIS WILL MEAN A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS NORTH AND EAST OF THIS SHORTWAVE...IN
OTHER WORDS THE NORTHEAST HALF OF THE FORECAST AREA. I WENT WITH
LIKELY POPS FOR A GOOD PORTION OF LINCOLN AND NORTHERN MOHAVE
COUNTIES. SOME CLEARING MAY BE POSSIBLE MONDAY AFTERNOON IN WESTERN
SAN BERNARDINO COUNTY BEHIND THE SHORTWAVE. PRECIPITATION CHANCES
WILL DECREASE FROM SOUTHWEST TO NORTHEAST MONDAY NIGHT AS THE
SHORTWAVE WORKS INTO UTAH. SOUTHWEST FLOW WILL BE OVER THE AREA
TUESDAY AND WEDNESDAY WITH A PACIFIC TROUGH MOVING INTO CALIFORNIA.
SOME LINGERING MOISTURE WILL COMBINE WITH THIS TROUGH TO KEEP A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA. MODELS ARE IN GOOD AGREEMENT MOVING THE TROUGH INTO
NEVADA THURSDAY WHICH WILL HELP KEEP A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE NORTH EVEN THOUGH DRIER AIR WILL BE MOVING
IN. TEMPERATURES IN THE LONG TERM WILL START OUT PRETTY COOL MONDAY
WITH THE UPPER LOW OVER THE AREA...ALTHOUGH NOT AS COOL AS WE ARE
FORECASTING FOR SUNDAY. THEN TEMPERATURES WILL WARM TO NEAR NORMAL
BY WEDNESDAY AND THURSDAY.
&&

.AVIATION...FOR MCCARRAN...IT WILL BE A DIFFICULT WEEKEND WITH
CHANCES FOR THUNDERSTORMS NEAR THE TERMINAL AND IN ALL APPROACH
CORRIDORS...RESULTING IN PERIODS OF LOW CEILINGS AND NUMEROUS
OUTFLOW BOUNDARIES WHICH WILL BRING SHIFTING WINDS TO THE AIRPORT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL INCREASE AREAWIDE TODAY AND
SUNDAY...WITH THE MAIN CONCERNS BEING VERY HEAVY RAIN AND ERRATIC
GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND SUNDAY FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND
POTENTIAL FLASH FLOODING.
&&

MORGAN/HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:34 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 2:53 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 4:27 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 5:23 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 6:38 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 4:45 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.